Georgia, 2019

Damaging Winds in Georgia, March 1, 2019

March 1, 2019 · NWS JAX · 2 events in 2 counties and zones

A strong short wave trough pivoted across a moderately unstable airmass during the afternoon that triggered a few severe storms. Strong speed shear in the low and levels combined with cool temperatures aloft favored storm impacts of gusty winds 40-60 mph and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong short wave trough pivoted across a moderately unstable airmass during the afternoon that triggered a few severe storms. Strong speed shear in the low and levels combined with cool temperatures aloft favored storm impacts of gusty winds 40-60 mph and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 1, 9:09 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 1, 9:09 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
909 AM EST Fri Mar 1 2019

.UPDATE...Rain has ended across the area this morning with another
area of convection upstream over the Fl panhandle and sw Ga. This
next upper short wave will produce showers and a few thunderstorms
over mainly se Ga this afternoon...with the high res models
showing convection pushing into the I-10 corridor of ne Fl by
late afternoon/early evening. A few strong storms may occur over
mainly se Ga if enough surface based instability can develop
given the strong speed shear in a fast zonal flow aloft.
Warm and humid conditions will persisit with high temperatures
reaching the 70s again.

&&

.AVIATION...VFR ceilings expected today. Showers and
thunderstorms will be possible after 19Z at SSI. An isolated
shower or thunderstorm possible at the Jacksonville area TAF sites
by late afternoon and early evening(20z-02z).

&&

.MARINE...Weak high pressure will remain situated over the Florida
peninsula. This will maintain light winds and seas today and
tonight.

Rip Currents: Low risk to continue through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  60  75  59 /  60  10  30  10
SSI  68  60  72  59 /  70  40  40  10
JAX  75  61  78  61 /  30  30  40  10
SGJ  74  63  77  61 /  30  20  40  10
GNV  77  61  81  60 /  20  10  30  10
OCF  79  59  82  60 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Cordero/Bricker

In the hours before

Special weather statement, Mar 1, 11:47 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1147 AM EST FRI MAR 1 2019

GAZ162-011700-
Echols GA-
1147 AM EST FRI MAR 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECHOLS COUNTY UNTIL NOON
EST...

* At 1146 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Statenville, moving east at 35
  mph.

* Small hail and winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3080 8313 3080 8310 3085 8309 3085 8301
      3086 8301 3087 8296 3086 8294 3061 8288
      3063 8314
TIME...MOT...LOC 1646Z 266DEG 25KT 3076 8312

ZIBURA

The radar

The Moody AFB radar (KVAX), 7 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Echols

When
March 1, 12:05 PM EST
Where
Echols County, 0.45 mi NNW of Mayday
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.826, -83.003

A tree was blown down across Highway 129 near mile marker 13. The time of the event was based on radar.

Thunderstorm Wind, Charlton

When
March 1, 1:58 PM EST
Where
Charlton County, 0.91 mi NW of Toledo
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.640, -82.060

A tree was blown down across Highway 121 near mile marker 7. The cost of damage was unknown, but it was estimated for Storm Data inclusion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808243, 808244.